Michigan, 2019

Hail in Michigan, September 25, 2019

September 25, 2019 · NWS APX · 1 event in 1 county or zone

A few thunderstorms developed on the afternoon of the 25th. One produced severe hail in eastern upper Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A few thunderstorms developed on the afternoon of the 25th. One produced severe hail in eastern upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 25, 2:44 PM EST, 28 minutes earlier.

Area forecast discussion, Sep 25, 2:44 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
344 PM EDT Wed Sep 25 2019

.NEAR TERM...(Through Tonight)
Issued at 323 PM EDT Wed Sep 25 2019

...A few showers through this evening then again late...

High Impact Weather...None is expected.

Primary Forecast Concerns...Pops and thunder chances.

Lingering instability out ahead of a cold front currently moving
across central Lake Michigan will lead to scattered showers and
isolated thunderstorms through early this evening. There could be
a few isolated showers early tonight as a short wave moves through
the deepening trough aloft. In addition, strong cold air
advection behind the cold front will eventually activate the
lakes leading to scattered westerly flow lake effect rain showers
late tonight as lake/850 mb delta ts increase to the mid teens.
Gusty winds will continue through this evening then diminish some
overnight. Much cooler with lows in the mid 40s to lower 50s.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 323 PM EDT Wed Sep 25 2019

High impact weather potential: Slight chance of thunderstorms Friday
afternoon and evening, mainly along and south of M-72. Locally heavy
rain also possible.

Pattern synopsis/forecast: Significant changes set to take place
within the larger scale flow regime over the coming week, with
current overhead troughing giving way to gradually building mid
level heights and a return of dominate southeast subtropical
ridging. Active baroclinic zone and attendant subtropical moisture
plume is forced north in the process, both of which are set to
interact with ejecting waves out of developing western Noam
troughing. Above most definitely sets the stage for more rain
chances across the northern Plains into the Great Lakes, with
potentially some significant rain totals across at least parts of
the region by the end of this forcast period.

Primary forecast concerns/challenges: Lingering shower chances
downwind of Lake Michigan/Superior Thursday morning. Addressing more
substantial rain/possible thunder/and gusty wind potential on Friday.

Details: A bit of early season lake effect expected to be ongoing
Thursday morning as H8 temperatures in the lower single digits and
lingering background synoptic moisture interact with favorable west
wind regime. Although main synoptic support via passing mid level
wave exits around or shortly before sunrise, perusal of hi-res
guidance soundings still show somewhat favorable conditions
persisting through at least the mid-morning hours, with several
hundred joules/kg of lake induced cape. Minimal moisture through the
top of the cloud bearing layer should keep organization limited, but
still expect at least some scattered light showers to impact those
lake prone areas of northwest lower and eastern upper Michigan.
Further thinning of moisture and development of a warm nose aloft
should result in drying conditions during the late morning and
afternoon hours.

Period of dry weather doesn't look to last long as warm/moist
advection ramps up later Thursday night into Friday with return of
deep southwest flow between departing surface high and developing
upstream cold front. Low level streamline wind analysis shows a
decent western Gulf of Mexico moisture connection, as evident by
precipitable water values spiking to greater than 1.50 inches by
Friday afternoon. Initial surge of moisture convergence argues for
at least some rain chances by later Thursday night. No doubt better
rain chances arrive Friday, especially Friday afternoon and evening,
when developing low level convergence is overtopped by increasingly
favorable upper jet support and passing mid level dynamics. Simple
breadth of forcing/moisture does support at least the threat for a
rumble of thunder or two, although any severe threat looks to remain
well off to our southwest. That some combination of forcing/moisture
definitely supports some heavy rain potential, with latest WPC
graphics placing almost all northern Michigan in a marginal risk for
excessive rain. Given how wet the ground is from recent rains, will
definitely need to monitor this concern. Fairly gusty winds expected
across the area as well on Friday with gusts as high as 30-35 mph at
times through the day. Rain chances slowly end from the northwest
Friday night, with current trends support a dry start to the
weekend.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 323 PM EDT Wed Sep 25 2019

High impact weather potential: Some frost potential Saturday
night? Perhaps more significant rain early next week?

Periods starts off cool and dry, with high pressure overhead
Saturday night. Guidance numbers continue to come in quite chilly
Saturday night, dipping our typical colder locations well into the
30s...cold enough to at least produce some patchy frost. Otherwise,
western trough/eastern subtropical ridge looks to reach maturity
heading into the beginning portions of next week. Still plenty of
uncertainty on just how far north active low level baroclinic axis
will be displaced, although expected proximity of this axis supports
additional rain chances Sunday through Wednesday. Will need to
monitor this period, as pattern recognition supports some
significant rain totals with passing ejecting waves from western
trough and available supply of rich subtropical moisture, especially
if baroclinic zone remains stationary for any length of time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 132 PM EDT Wed Sep 25 2019

A surface cold front will move across the TAF sites through mid
afternoon. Perhaps a leftover shower or storm in advance of the
front. Skies will be mainly VFR but could temporarily slip down to
MVFR. Westerly winds will be gusty this afternoon/early evening and
again Thursday.

&&

.MARINE...
Issued at 323 PM EDT Wed Sep 25 2019

Upper level trough will remain in place through Thursday leading
to gusty winds and small craft advisories. A brief lull in the
winds early Thursday night before more gusty winds arrive later
Thursday night into Friday out ahead of the next weather system.
Perhaps a few showers tonight into Thursday morning before more
numerous showers arrive Friday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 6 PM EDT this evening for MIZ016-
     020-025-031-095-099.
LH...SMALL CRAFT ADVISORY until 8 PM EDT Thursday for LHZ345>349.
LM...BEACH HAZARDS STATEMENT until 6 PM EDT this evening for LMZ346.
     SMALL CRAFT ADVISORY until 8 PM EDT Thursday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT Thursday for LSZ321-322.
&&

NEAR TERM...AS
SHORT TERM...MB
LONG TERM...MB
AVIATION...AS
MARINE...AS
Hazardous weather outlook, Sep 25, 2:50 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
350 PM EDT Wed Sep 25 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-262000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
350 PM EDT Wed Sep 25 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are expected through early this evening
across the outlook area. Severe storms are not expected.

Hazardous beach conditions are expected through early this evening
on Lake Michigan beaches of eastern Upper and northwest Lower
Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms along and south of M-72
Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 145 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chippewa

When
September 25, 3:12 PM EST
Where
Chippewa County, 1.99 mi SE of Rudyard
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.210, -84.570

Hail covered the ground near Rudyard. The largest hailstones were the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856625.